Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Is it safe to take Wellbutrin when suffering from Intermittent explosive disorder?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I have been taking prozac on and off for years. Due to low libido I've asked to try something new and I was prescribed Wellbutrin. I also have Intermittent Explosive Disorder....could the Wellbutrin make the IED worse? I've read that Wellbutrin can cause anger/rage.
Posted Sat, 15 Feb 2014 in Mental Health
Answered by Dr. Ashish Mittal 9 hours later
Brief Answer: Hi Detailed Answer: Hello, Thanks for your query. I appreciate your efforts for medical consultation in so much distress. Wellbutrin contain bupropion. It is good alternative for patient with Depression who develop sexual side effect with medicine like prozac. It even reverse sexual side effect caused by this. Intermittent explosive disorder is a behavioral disorder characterized by extreme expressions of anger that are disproportionate to the situation at hand. This disorder itself is difficult to diagnose and often exhibits co-morbidity with other disorders like anxiety, depression, bipolar disorder and personality disorder (impulsive type). In that case treatment of co-morbid condition improve symptoms. It is better if you mention about some description about your Intermittent explosive problem with its duration to understand it and help you in better way. I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Wish you good health. Regards,
Above answer was peer-reviewed by
Follow-up: Is it safe to take Wellbutrin when suffering from Intermittent explosive disorder? 7 hours later
Hi there, Thanks for the reply. My IED is basically that I lose my temper and fly into a rage when the situation doesn't warrant that type of response. I damage property and I hit my spouse. Its very embarrassing after and I hate that I do this. It happens several times per year. My concern is that Wellbutrin might make it worse? Can that happen? I've read conflicting reports about this. Thanks, XXXX
Answered by Dr. Ashish Mittal 19 hours later
Brief Answer: hi Detailed Answer: Hello again, Thanks for follow up. From the further information it appear that you have impulsive behavior. Regarding bupropion use in such condition have no consensus in research. In that case we need to see clinical aspect of your problem. Following are options in your case: -If your Impulsive behavior reduced with prozac then you can start bupropion with prozac as it reverse sexual side effects of prozac in most of the cases, under your psychiatrist supervision. -If there is no change in impulsive behavior with prozac use (only depression improved), then you should follow your psychiatrist advise. If there is increase impulsive behaviour after its use, you can request for above step (bupropion with prozac) from your psychiatrist. Please accept my answer in case there are no further queries and recommend our services to your friends too if you have found it helpful. Wish you good health. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor